Alabama, 2021

Flash Flood in Alabama, September 18, 2021

September 18, 2021 · NWS TAE · 1 event in 1 county or zone

Slow moving thunderstorms resulted in flash flooding and a road washout in Geneva County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms resulted in flash flooding and a road washout in Geneva County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 18, 6:29 PM CST, 1 minute earlier.

Area forecast discussion, Sep 18, 6:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
829 PM EDT Sat Sep 18 2021

.UPDATE...

A band of showers and thunderstorms with embedded torrential
downpours is moving northward of I-10 across portions of Southwest
GA and Southeast AL. This has prompted Flash Flood Warnings
across parts of this area. In particular, a mesonet in Thomasville
received 3.17 inches of rain in 60 minutes, and there have
been reports of flooding with several cars stranded. This band of
precip will continue moving northward and should diminish a
couple hours after midnight.

Renewed showers and thunderstorms with embedded heavy downpours
are likely across the tri-state area Sunday afternoon.

&&

.PREV DISCUSSION [740 PM EDT]...

.NEAR TERM [Through Sunday]...

Scattered to widespread showers along with some thunderstorms are
in the forecast for this afternoon and evening. The main concern
for today will be heavy rain again. Guidance suggest PW values
around 2.2-2.3 inches with the morning sounding sitting at 2.1
inches. HREF guidance suggests some areas in the FL Panhandle
could see rainfall rates exceed 0.5 in/hr or 1 in/hr. The threat
for isolated flash flooding holds; however, am opting to not issue
the Flash Flood Watch based on the lack of rain yesterday. We
will be keeping an eye out for any heavier rainfalls and for the
flood prone areas in the western Panhandle.

Later this evening and into tonight, precip chances should begin
to wane. With moist conditions in place expect to see partly to
mostly cloudy skies tonight. Patchy fog will be possible again,
but confidence is low on timing and exact location. Since the
pattern hasn't changed much from yesterday, SE AL and SW GA should
have the best chances, but I can't rule it out for portions of
the FL Panhandle. Any fog and low cloud that does develop should
erode by mid to late tomorrow morning. After that, there will be
another chance for showers and thunderstorms tomorrow afternoon
and evening.

.SHORT TERM [Sunday Night Through Monday Night]...

An upper level ridge will be traversing east through the day on
Monday with a large upper level trough moving in behind the ridge.
PWAT values will still remain around 2" during the day on Monday,
keeping PoPs elevated to 70-80 percent for the afternoon and
evening. Although the upper level ridge will be exiting the
region, there will be a surface high that will keep to the weather
pattern we have been experiencing over the last few days. We will
still be under its influence to bring our high temperatures for
Monday into the mid to upper 80s. The lows for this term will be
in the low 70s.

.LONG TERM [Tuesday Through Saturday]...

A somewhat typical summer pattern returns for Tuesday into
Wednesday as our PWAT values are still expected to be around 2
inches with afternoon PoPs around 60-80 percent over those two
days.

A potent upper level trough will move over our region by
Wednesday and bring with it our first real cold front of the
season, shifting our winds northerly with a drier air mass behind
the front by Thursday. Temperatures prior to the front's arrival
will be in the upper 80s for the High and low 70s for the Low.
After the front moves through, High temperatures will be in the
upper 70s to low 80s; and the Low temperatures will be in the low
to mid 60s with dew points dropping to the upper 50s in our AL and
GA counties. The effects of the front will last through the end
of the long term as the upper level trough will be the dominant
pattern through the extended period.

.AVIATION...
[Through 00Z Monday]

A line of SHRA/TSRA will impact ABY, DHN, and VLD through 04-06z
with brief IFR restrictions. Otherwise, cigs will lower from MVFR
to IFR 06-10z at all terminals, with only gradual improvement to
MVFR on Sunday. Another round of SHRA/TSRA is likely on Sunday.
Winds light and variable to East-Southeast around 5 to 10 kts.

.MARINE...

Showers and isolated thunderstorms will remain possible through
the weekend, with precipitation chances falling next week. Winds
are forecast to generally remain below 10kt through the meddle of
next week, with winds then increasing and turning north. Seas look
to be near 1-2 feet and will then rise to 2-3 feet with the
frontal passage.

.FIRE WEATHER...

Wet weather will continue today and tomorrow with a pattern
change arriving mid next week. No fire weather concerns for the
short term, except for low dispersion values. Sunday the low
dispersion values should mainly be across the FL Panhandle and Big
Bend areas, while Monday's low values occur across all the fire
zones.

.HYDROLOGY...

Today brings another potential for localized heavy rainfall with
zones west of the Apalachicola and Chattahoochee rivers in a
slight risk for excessive rainfall today. Zones east of those two
aforementioned rivers are in a marginal risk for excessive
rainfall. The areas in the slight risk are predominantly expecting
around 1-2 inches of widespread rainfall today, which if these
totals fall over a short period of time across portions of the
Panhandle could lead to some localized flash flooding today. These
areas are still drying out from prior rains in the previous two
months, and are thus still sensitive at this time. Although the
concern for heavy rainfall exists today, the storm activity is
expected to be rather transient, which lead to the decision of not
issuing a flash flood watch for today. If training of storms do
develop; however, a few flood advisories or flash flood warnings
can't be ruled out for today.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  84  73  86  73 /  40  80  40  80  30
Panama City   72  85  74  84  74 /  40  80  40  70  30
Dothan        72  82  72  82  72 /  70  90  40  80  30
Albany        73  84  72  84  73 /  60  90  40  80  30
Valdosta      73  85  73  84  73 /  70  80  30  80  20
Cross City    73  87  74  86  74 /  50  70  40  70  30
Apalachicola  74  83  76  83  76 /  50  60  40  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM CDT this evening for Coastal
     Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...LF
NEAR TERM...KR
SHORT TERM...Montgomery
LONG TERM...Montgomery
AVIATION...LF
MARINE...Montgomery
FIRE WEATHER...KR
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Sep 18, 1:51 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Sat Sep 18 2021

FLZ008-010>012-112-182015-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Jackson FL-
Washington FL-
351 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southwestern
Jackson, northeastern Bay, southeastern Walton and Washington
Counties through 415 PM EDT/315 PM CDT/...

At 351 PM EDT/251 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Lynn Haven, moving northwest at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Bradford, Wausau, Ebro, Fountain, Singer Road, Camp Flowers,
Holmes Valley, Gainer Spring, Millers Ferry, Bennett, Porter Lake,
Vicksburg, Smyrna, Compass Lake, Sylvania, Bayhead, Orange Hill,
Ridgetop and Recota Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3047 8589 3047 8588 3049 8586 3051 8588
      3052 8588 3070 8579 3067 8538 3047 8541
      3025 8555 3045 8590
TIME...MOT...LOC 1951Z 120DEG 23KT 3044 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

02-MONTGOMERY
Special weather statement, Sep 18, 2:09 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM EDT Sat Sep 18 2021

FLZ018-182100-
Inland Jefferson FL-
409 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of west central
Jefferson County through 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Monticello, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamont, Waukeenah, Capps, Wacissa, Wacissa Springs, Nash and Thomas
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8379 3038 8381 3035 8381 3032 8379
      3031 8382 3030 8382 3028 8384 3027 8388
      3024 8392 3023 8392 3022 8394 3042 8408
      3043 8407 3050 8381 3038 8378
TIME...MOT...LOC 2009Z 143DEG 10KT 3032 8387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11-MM
Special weather statement, Sep 18, 3:46 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
546 PM EDT Sat Sep 18 2021

ALZ067-069-GAZ142-182230-
Henry AL-Houston AL-Early GA-
546 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southeastern Henry,
northeastern Houston and southwestern Early Counties through 630 PM
EDT/530 PM CDT/...

At 546 PM EDT/446 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Ashford, or 14 miles southeast of Headland. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Headland, Blakely, Ashford, Cowarts, Webb, Columbia, Kinsey, Avon,
Gordon, Saffold, Pansey, Howards Mill, Sigma, Grandberry Crossroads,
Pearce, Enon, Rock Hill, Barber, Pleasant Plains and Farley Nuclear
Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3111 8496 3108 8523 3135 8534 3141 8495
TIME...MOT...LOC 2146Z 154DEG 3KT 3122 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11-MM
Local storm report, Sep 18, 6:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 PM EDT SAT SEP 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            THOMASVILLE             30.84N 83.98W
09/18/2021                   THOMAS             GA   COUNTY OFFICIAL

            SEVERAL VEHICLES STRANDED IN FLOOD WATERS
            DUE TO HEAVY RAINFALL.

&&

LF

The radar

The Eglin Afb radar (KEVX), 62 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Geneva

When
September 18, 6:30 PM CST to 9:00 PM CST
Where
Geneva County, 1.21 mi W of Sellersville to 1.34 mi WNW of Sellersville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
31.117, -86.020

A picture was posted on social media of Coffee Springs Road partially washed out heading into Sellersville from Samson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982151.